Psychostimulants produce a broad range of effects. Adverse effects can exist on a spectrum of severity from minor symptoms to life threatening toxicity. Although regular use or use of high doses increases risk of adverse events, many adverse events requiring emergency intervention may occur even in the na´ve user.

Early symptoms of potential psychostimulant toxicity include hyperactivity, restlessness, tremor, sweating, talkativeness, tenseness and irritability, weakness, insomnia, headache and fever (Brownlow & Pappachan, 2002; Derlet, Rice, Horowitz & Lord, 1989; Kalant, 2001). Vomiting, diarrhoea, cramps and anorexia may occur. Symptoms may progress to agitation, hyperactive reflexes, confusion, aggression, delirium, illusions, paranoid hallucinations, panic states and loss of behavioural control. Chorea, dystonia, fasciculations, muscle rigidity, tics and tremors (all disorders of movement) may develop. Seizures and coma may occur with severe intoxication. Other neurological effects have included stroke and cerebral vasculitis. Increased body temperature can progress to severe hyperthermia (Gowing, Henry-Edwards et al., 2002), which may be associated with rhabdomyolysis, renal failure, disseminated intravascular coagulation, multi-organ failure and death.

Hypertension and tachycardia are common. More severe cardiovascular toxicity includes ventricular arrhythmias, acute myocardial infarction or hypertensive crises. Acute left ventricular dysfunction and aortic dissection may occur. Respiratory complications such as tachypnea are common. Pulmonary oedema and adult respiratory distress syndrome (ARDS) are unusual complications of severe exposure. Hepatic (liver) injury is common in patients who develop severe hyperthermia and/or vasospasm. Electrolyte disturbances include hypoglycaemia, hypernatraemia (increased blood sodium related to reduction in body water) and hyponatraemia (may be related to the syndrome of inappropriate secretion of vasopressin or to hypervolaemia resulting from excess water ingestion) (Gowing, Henry-Edwards et al., 2002;Traub et al., 2002). Hypo- and hyperkalemia have been reported. Dehydration is common. Renal ischaemia may occur. Metabolic acidosis occurs with severe poisoning (Burchell, Ho, Yu & Margulies, 2000).